Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 261, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2017, 5:47 PM CDT for Barton County, Kansas. It was in force for 58 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 5:47 PM CDT (22:47 UTC)
- Expired
- Oct 6, 2017, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 6:05 PM CDT | HAIL 2.5 | 6 Sw Great Bend, KS | |
| Oct 6, 6:17 PM CDT | HAIL 1 | Great Bend, KS | |
| Oct 6, 6:17 PM CDT | HAIL 1.5 | 2 E Great Bend, KS | |
| Oct 6, 6:21 PM CDT | HAIL 1 | Great Bend, KS | NICKEL TO QUARTER REPORTED |
| Oct 6, 6:25 PM CDT | HAIL 1.75 | Great Bend, KS | SPOTTER REPORTED UP TO GOLF BALL SIZE HAIL ON THE FAR EAST SIDE OF GREAT BEND. HEAVY RAIN AND STREET FLOODING HAS ALSO BEEN REPORTED. |
| Oct 6, 6:34 PM CDT | NON-TSTM WND GST 60 | 1 N Ellinwood, KS | 50-60 MPH WINDS AND NICKEL SIZED HAIL WITH 4 INCH TREE LIMB DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
702
WUUS53 KICT 062247
SVRICT
KSC009-062345-
/O.NEW.KICT.SV.W.0261.171006T2247Z-171006T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
547 PM CDT FRI OCT 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Barton County in central Kansas...
* Until 645 PM CDT
* At 546 PM CDT, a severe thunderstorm was located near Ash Valley,
moving northeast at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz,
Great Bend Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
3826 9868 3826 9903
TIME...MOT...LOC 2246Z 246DEG 33KT 3829 9912
HAIL...1.75IN
WIND...70MPH
$$
ES5 follow-up statements
810
WWUS53 KICT 062259
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
559 PM CDT FRI OCT 6 2017
KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
559 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...
At 558 PM CDT, a severe thunderstorm was located near Pawnee Rock, or
9 miles west of Great Bend, moving northeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People
outside should move immediately to a shelter, inside a strong
building and away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
3826 9868 3826 9903
TIME...MOT...LOC 2258Z 246DEG 33KT 3834 9899
HAIL...2.00IN
WIND...70MPH
$$
ES917
WWUS53 KICT 062307
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
607 PM CDT FRI OCT 6 2017
KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
607 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...
At 606 PM CDT, a severe thunderstorm was located near Great Bend,
moving northeast at 40 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing very large hail! SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
This is a dangerous thunderstorm. Prepare immediately for large
destructive hail capable of producing significant damage. People
outside should move to a shelter, inside a strong building and away
from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
3826 9868 3826 9903
TIME...MOT...LOC 2306Z 246DEG 33KT 3837 9890
HAIL...2.50IN
WIND...70MPH
$$
ES709
WWUS53 KICT 062310
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
610 PM CDT FRI OCT 6 2017
KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
610 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...
At 609 PM CDT, a severe thunderstorm was located over Great Bend,
moving east at 45 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing very large hail! SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
This is a dangerous thunderstorm. Prepare immediately for large
destructive hail capable of producing significant damage. People
outside should move to a shelter, inside a strong building and away
from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
3826 9868 3826 9903
TIME...MOT...LOC 2309Z 264DEG 42KT 3834 9881
HAIL...2.50IN
WIND...70MPH
$$
ES406
WWUS53 KICT 062318
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
618 PM CDT FRI OCT 6 2017
KSC009-062345-
/O.CON.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
618 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR BARTON COUNTY...
At 616 PM CDT, a severe thunderstorm was located near Great Bend,
moving northeast at 40 mph.
This is a very dangerous thunderstorm!
HAZARD...Three inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Great Bend, Hoisington, Ellinwood, Pawnee Rock, Albert, Olmitz, Great
Bend Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing very large hail! SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
This is a dangerous thunderstorm. Prepare immediately for large
destructive hail capable of producing significant damage. People
outside should move to a shelter inside a strong building and away
from windows immediately!
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
3826 9868 3826 9903
TIME...MOT...LOC 2316Z 246DEG 33KT 3837 9873
HAIL...3.00IN
WIND...70MPH
$$
ES887
WWUS53 KICT 062345
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
645 PM CDT FRI OCT 6 2017
KSC009-062353-
/O.EXP.KICT.SV.W.0261.000000T0000Z-171006T2345Z/
Barton KS-
645 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY WILL EXPIRE AT
645 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.
Remember, a Severe Thunderstorm Warning remains in effect for
Southeast Barton, Southern Ellsworth, and Northern Rice Counties
until 730 PM CDT.
LAT...LON 3846 9903 3866 9870 3833 9848 3830 9848
3826 9868 3826 9903
TIME...MOT...LOC 2343Z 246DEG 33KT 3846 9847
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 5:42 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 6, 5:42 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 542 PM CDT Fri Oct 6 2017 .SYNOPSIS... Issued at 234 PM CDT Fri Oct 6 2017 GOES water vapor channels readily indicate a strong shortwave trough across the central Rockies early this afternoon, with a mid-level dry slot (associated with mid-level speed max) from Arizona/New Mexico northeastward into southwest/central Kansas. A quasi-stationary front extended from eastern Nebraska to west- central Kansas, to a surface low in far southeast Colorado. A corridor of anomalously rich Gulf surface dewpoints around 70 degrees fahrenheit stretched from western/central Oklahoma up into central Kansas. Partial to strong insolation/heating was contributing to increasing instability along the frontal zone. && .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri Oct 6 2017 Main forecast concerns: Severe thunderstorm potential late this afternoon/evening in central/south-central Kansas, and locally heavy rainfall/flooding potential through tonight mainly in central Kansas. The strong shortwave will translate eastward across the Central Plains tonight into early Saturday, which will result in the frontal zone moving southward as a cold front across our forecast area. Mid- level cooling, increased upper-level diffluence, and low-level convergence along the front, will allow for scattered severe storms developing initially near the surface low by late afternoon, then spreading northeastward into central Kansas by early this evening. A few of these initial storms may be supercells through about 00-01 UTC, given west-southwesterly shear vectors of 45-50 knots above a moderate instability axis. Large hail, damaging winds with bowing segments toward the northeast, and perhaps a tornado (mainly southwest to west-central KS) could accompany the supercells. As the deep layer shear vectors back to southwesterly (more parallel to the cold front) and moisture transport strengthens dramatically along/ahead of the front early this evening, storms should congeal into a quasi-linear line of strong-severe storms, with the main threats likely transitioning to heavy rainfall particularly in central Kansas, and strong-severe wind gusts. The severe threat should diminish by late evening as instability wanes, but an organized line of thunderstorms will continue to move southeastward across south-central and southeast Kansas overnight. The storms should be exiting southeast Kansas early Saturday morning. Will maintain the Flood Watch for central Kansas where 1-3 inches of rainfall is possible, with much of the watch area having received about 300% normal rainfall over the past 5 days. Slightly cooler and much drier air will filter into the region in the wake of the cold front Saturday into Saturday night. Sunday looks pleasant as winds becoming light southerly with temperatures warming slightly above normal via full sunshine. The next strong shortwave trough/upper low is progged to move out of the south-central Rockies across the Central/Southern Plains Monday- Monday night. A much stronger cold front is indicated with this system, which will bring a chance of showers and isolated storms Monday into Monday night. A large temperature contrast is likely from northwest to southeast across Kansas Monday afternoon, which makes the high temperature forecast very challenging, depending on exact frontal timing. In general, the southeast half of the state looks warmer than normal, with cooler than normal air in the northwest behind the front. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri Oct 6 2017 Cooler than normal temperatures with clear skies are expected behind this system for Tuesday-Wednesday, before temperatures moderate late in the week to slightly above normal. Another upper trough will carve out across the western states late in the week. Precipitation chances with this system could enter the picture toward the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 539 PM CDT Fri Oct 6 2017 Main concern is of course thunderstorms and timing. Thunderstorms will likely be ongoing at start of forecast at KRSL/KGBD. Brief period of MVFR or IFR likely with heaviest rain but that should be short lived. Gusts of 35-40kt are very likely at most sites. Some gusts in the 50-70 knots range will also occur but location/timing are problematic. Front should make good progress across the area with precipitation clearing Southeast KS around daybreak. Drier air/downslope flow and subsidence in wake of shortwave should result in clear skies towards end of the period. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 52 80 / 90 10 0 0 Hutchinson 57 76 50 80 / 90 0 0 0 Newton 58 75 52 79 / 90 10 0 0 ElDorado 60 75 52 80 / 90 10 0 0 Winfield-KWLD 61 77 52 80 / 90 20 0 0 Russell 50 75 50 79 / 90 0 0 0 Great Bend 52 75 50 79 / 90 0 0 0 Salina 54 76 52 81 / 90 0 0 0 McPherson 56 76 50 80 / 90 0 0 0 Coffeyville 65 77 52 82 / 90 40 0 0 Chanute 64 76 52 81 / 90 30 0 0 Iola 64 75 52 80 / 90 30 0 0 Parsons-KPPF 65 77 52 82 / 90 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ032-033-047>052. && SYNOPSIS...JMC SHORT TERM...JMC LONG TERM...JMC AVIATION...PJH
Hazardous weather outlook, Oct 6, 3:27 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 327 PM CDT Fri Oct 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 327 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be likely after 5 or 6 pm for areas west of highway 14. This activity will reach the I-135 corridor after 9 pm. Hail to the size of golf balls and 70 mph winds can be expected with the stronger storms, along with heavy rain and associated flooding. Locations along and west of highway 14 will have the best chance to receive large hail. The line of storms is expected to weaken as it moves east of I-135 late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms will be possible Monday into Monday night. Severe storms are not expected with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Oct 6, 3:33 PM CDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service Wichita KS 333 PM CDT FRI OCT 6 2017 KSZ033-062100- Lincoln KS- 333 PM CDT FRI OCT 6 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Lincoln County in central Kansas... * Until 400 PM CDT * At 329 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Victor, or 12 miles northwest of Lincoln...moving northeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Ash Grove. LAT...LON 3922 9806 3908 9822 3919 9841 3922 9839 TIME...MOT...LOC 2032Z 216DEG 21KT 3920 9827 MCGUIRE
Special weather statement, Oct 6, 5:39 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT FRI OCT 6 2017
KSZ032-033-062315-
Russell KS-Lincoln KS-
539 PM CDT FRI OCT 6 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Russell County in central Kansas...
Northern Lincoln County in central Kansas...
* Until 615 PM CDT
* At 537 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles southwest of Luray, or 10
miles north of Russell...moving northeast at 40 mph.
Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.
* Locations impacted include...
Russell, Lucas, Luray, Barnard, Waldo and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.
LAT...LON 3922 9803 3916 9800 3890 9887 3908 9896
3913 9883 3913 9849 3922 9849
TIME...MOT...LOC 2238Z 246DEG 33KT 3903 9882
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:55 AM CDT | River Flood Warning | ICT | Reno, Rice | 6 days |
| Oct 6, 3:33 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| Oct 6, 5:39 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| Oct 6, 6:32 PM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Oct 6, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.